Codeine Addiction: Signs, Overdose, & Withdrawal
Codeine addiction is an ingredient commonly found in cough syrup, but did you know that this opiate has a severe addiction risk?
Once it enters the body, codeine is broken down by the liver and converted to morphine. This naturally occurring substance consists of 2% opium. Once broken down, this drug can create a euphoric feeling by affecting the brain’s reward center.
Innocent users can unintentionally miss judge codeine, making it an underrated drug that is easy to become addicted to if overused. If addicted, patients will display several significant unpleasant codeine withdrawal symptoms.
Codeine addiction is an opiate used to relieve mild to severe pain. Though widely given to treat coughs, there is no proof that it does anything to help a cough. Codeine is superior to all other medications for treating diarrhea and IBS.
Just like any opiate, addiction to this drug is possible, hence why medications containing the substance are now located behind the counter in pharmacies. Some countries even keep track of how many times an individual has purchased codeine products by electronically recording each purchase.
Addiction to opiates is a dire possibility and can happen quickly. Overcoming an opiate addiction is complex, and the severity of the withdrawal process will depend entirely on the individual’s body chemistry. Some individuals break down the drug faster than others, leading them to increase the dosage, making it more challenging to come off it eventually.
Opioid abuse and addiction have been a problem for years. During that time, there has been a lot of research on the signs and treatment of codeine addiction.
Signs of Codeine Addiction
If you suspect someone of abusing opioids like codeine addiction, there are a few critical indications to look for. A sick feeling, or nausea, is the most prevalent side effect of codeine-containing drugs. When used in excessive amounts, the person will vomit or feel incredibly ill, necessitating anti-nausea medications.
Other effects of codeine abuse include;
- Anxiety or depression
- Mood swings
- Falling asleep randomly throughout the day
- Decreased appetite
- Weight loss
- Sweaty palms or feet
- Stomach pain
- Slowed breathing
After using codeine for a significant amount of time, abusers will start to develop other internal issues that can sometimes be fatal.
Codeine addiction can increase the chances of developing a lung infection, bowel damage, sleep disorders, an irregular heart rate, and worst case, brain damage. Beyond the physical effect the drugs will have on an individual’s body, they will also struggle in other aspects of their lives.
As with any drug, abusers find themselves very quickly becoming preoccupied with finding and taking the drug that they start to neglect relationships and any responsibilities they may have. The constant drowsiness and mood swings will start to make it difficult for others to hang around the abuser, therefore pushing family members and friends away, isolating the individual.
All of these signs indicate that an addiction has developed. Opioids, in particular, are extremely difficult to wean yourself off. The brain eventually stops producing its chemicals that stimulate the reward center due to the codeine, increasing the intensity when detoxing off the drug.
Once the brain has stopped producing its chemicals, it slowly develops a tolerance to the drug, forcing users to increase the dosage to feel the slightest bit of pleasure. This process triggers another symptom of opiate addiction, Anhedonia, the inability to feel joy or happiness.
When attempting to quit codeine, patients will experience some withdrawal symptoms. The body and brain both need to adjust to the change as they are no longer exposed to the constant presence of the drug and therefore can no longer function properly.
Common codeine withdrawal symptoms include:
- Runny nose
- Watery eyes
- Stomach pain
- Loss of appetite
- Weight loss
- Muscle cramps
These symptoms imitate that of the flu, but symptoms can be so severe that medical intervention is necessary for long-term users. As with any addiction, it is best to consult a medical professional before you decide to quit.
Withdrawal from opioids is not usually classed as dangerous, but the dehydration will be too painful to bear without medical help. Relapsing is another huge risk when coming off codeine. Very few realize that a short break from the substance increases your tolerance, increasing the chances of an overdose if you decide to pick up the drug again.
Codeine is considered a mild opiate compared to others, but the risk of an overdose is still there.
Opiates can depress the CNS, inhibiting it from controlling essential functions such as breathing and your heartbeat. A codeine overdose, when mixed with other stimulants such as alcohol or other substances, causes a reduction in breathing, lowering the amount of oxygen delivered to the brain.
Once this happens, cells begin to drop off rapidly, possibly forcing the person into a coma, causing brain damage or even death.
It’s natural to be suspicious if someone you know has an addictive personality and might be suffering from a codeine overdose. You should seek medical help right once. The following are some warning signals to keep an eye out for:
- Slowed breathing
- Cold, sweaty skin
- Drowsiness or fatigue
- Loss of consciousness
- Low blood pressure
- Intestinal spasms
- Muscle twitches
- Weak pulse
- Blue-tinted lips or fingernails
Overdoses of opioids can be treated using drugs that block receptors in the brain’s pleasure center. Still, medical professionals must administer treatment quickly enough to avoid brain damage due to oxygen deprivation.
When the prescription is combined with other medications, such as acetaminophen, the risk of liver damage increases, which is common when people are trying to get through a bad illness (or even opioid withdrawal symptoms). When acetaminophen is broken down, a chemical is produced that is highly damaging to the liver. When the liver needs to filter a high amount of opiates, it is put under a lot of strain, leading to chronic liver damage.
If you notice any of these signs or symptoms in someone else, reach out for medical advice immediately. Codeine addiction is a severe condition that needs to be dealt with immediately to prevent any further damage to the individual.